April 13, 2002
Question from Stoke-on-Trent, Staffordshire, England:
About two and a half years ago, while living in Alaska, I was diagnosed with type 2 diabetes. I moved to the UK in the last six months, and since a little before my diagnosis, my eyes are constantly watering. I am currently taking Glucophage [metformin] and an ACE inhibitor so I realize that there is possibly some connection there. I have been to my doctor, but none of the eye drops or anything else seems to work. It gets so bad that I have to wipe my eyes about every other minute, and I cannot see to walk or function. A year ago, an ophthalmologist checked me out, and said my eyes were in good shape. Can anyone tell me why my eyes are constantly watering? What can I do to stop this? I can't function this way, so any help at all would be wonderful.
To my knowledge, watery eyes are not associated with diabetes-related eye disease. Drug or contact allergies remain a possibility. A follow-up eye exam would be in order, even though your previous eye exam was okay.